Home Archive Vol.40, No.4, 2014 TNFα inhibitor induced lupus-like syndrome (TAILS) in a patient with IBD

TNFα inhibitor induced lupus-like syndrome (TAILS) in a patient with IBD

A. LUPU(1), C. TIERANU(1), C.L. CONSTANTINESCU(2), M. DICULESCU(1)

(1)Fundeni Clinical Institute, Gastroenterology Department, Bucharest, (2)Sf Maria Hospital, Internal Medicine Department, Bucharest

    Abstract: Background: In patients with autoimmune diseases like inflammatory bowel diseases there has been reported a drug-induced lupus like syndrome secondary to TNFα inhibitors. Objective: clinical case presentation and literature review of patients who develop lupus-like syndrome in relation to TNFα antagonists and their future therapeutic options. Materials and methods: we report the case of a 27-year old woman with colonic Crohn s disease on combo-therapy (infliximab+azathioprine) for nearly two years who developed peripheral arthritis and malar rash in the context of TAILS. Results: our patient had positive anti-nuclear antibody, arthritis, malar rash, anemia and leukopenia. Her symptomes remited after discontinuation of infliximab and subsequently she started adalimumab for her Crohn s colitis; more than a year after switching between TNFα inhibitor molecules and stopping azathioprine she is feeling very well. TAILS is a rare condition described in the literature that can affect 0.5-1% of individuals, more often in association with etanercept and infliximab. Several pathogenic routes have been incriminated in the apparition of this syndrome there is still no definite mechanism up to date. Management options include discontinuation of the drug, corticosteroids, hydroxycloroquine sulfate and switching for other immunosupressives. Conclusions: TAILS can appear even a long time after first exposure to TNFα antagonists. In our case, the association with azathioprine was not a primary prophylactic solution.
    Keywords: TAILS, lupus-like syndrome, IBD, TNFα inhibitors

DOI 10.12865/CHSJ.40.04.11


All articles in this issue

Volume 40 Issue 4 2014